Several people have suffered the potentially life-threatening effects of powerful opioids, NSW poison experts say.
Fentanyl and its close relative acetylfentanyl have been ingested after being used to cut illegal drugs cocaine and ketamine.
"We've seen several people recently where acetylfentanyl was taken unknowingly and was associated with serious harm," Andrew Dawson from the NSW Poisons Information Centre said.
"The side effects of acetylfentanyl include drowsiness, loss of consciousness and slowed breathing, and when taken unknowingly can cause life-threatening effects."
Fentanyl is prescribed to treat health conditions, including for the management of severe pain.
"It's important that people realise an overdose can occur with very small doses of fentanyl-related substances. The severity of effects will depend on the amount," Prof Dawson said.
NSW Health is issuing a public warning, urging people to call triple-zero if they suspect they have taken fentanyl or experienced any of the symptoms.
Australian Associated Press
Sign up for our newsletter to stay up to date.